Wyoming, 2022

Flooding in Wyoming, June 12 to 15, 2022

June 12 to 15, 2022 · NWS RIW · 5 events in 1 county or zone

On the weekend of June 11th and 12th, a stationary front set up across northwestern Wyoming. On June 12th into June 13th an atmospheric river fed moisture into a powerful jet steam along the front and brought an extended period of moderate rain along with occasional heavy rain due to embedded thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

On the weekend of June 11th and 12th, a stationary front set up across northwestern Wyoming. On June 12th into June 13th an atmospheric river fed moisture into a powerful jet steam along the front and brought an extended period of moderate rain along with occasional heavy rain due to embedded thunderstorms.

Preceding this event, April and May were cool and wet, with above normal precipitation and below normal temperatures. This time period included a large storm that brought 2 to 3 feet of snow for many locations above 8000 feet in the mountains of Yellowstone National Park and the Absaroka Mountains. This late season snow event added a large amount of water content to the snowpack.

In the days preceding the flood, many areas experienced well above normal temperatures that brought rapid snowmelt and rises in river levels. In the highest elevations, the snowpack did not decrease notably from the warm temperatures, but was ripened, and primed for later melting due to rain. The rain on the 12th and 13th accelerated the melt and quickly brought rivers over their banks. The result was record flooding, especially across the northern half of Yellowstone. Over 10,000 visitors had to be evacuated from the Park. Numerous roads and trails, mainly in the northern portion of the Park, were damaged or completely washed out. The northern entrance to the Park, which follows the Gardner River through a steep canyon, was completely destroyed in several locations where the fast flowing river's momentum cut into the adjacent steep terrain on which the road was built. The northeastern entrance was also closed due to mud and rockslides as well as flood damage. North of Yellowstone, in southern Montana, rainfall was equally extreme, with communities such as Red Lodge, MT and Gardiner, MT being affected. Flooding and damage also occurred in the southern half of Yellowstone National Park, although damage was much less severe since rainfall was less intense further south.

The extensive flooding and damage led to the entire park being closed for 10 days at the height of tourist season. The southern loop reopened to limited numbers of tourists on June 22nd, and over 90 percent of Park roads reopened by July 2nd. The north and northeast entrances remain closed to most traffic as of early August 2022. A Yellowstone Park press release described the flood as a 500-year flood event. No deaths or injuries were reported from the flooding in Yellowstone. Damages were extensive, but no monetary estimates were available at the time of publishing this report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 10:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 11, 10:13 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1113 PM MDT Sat Jun 11 2022

.SHORT TERM...This afternoon through Sunday night
Issued at 146 PM MDT Sat Jun 11 2022

Warm and mainly dry conditions will return today, with highs in the
middle to upper 80s for portions east of the Divide and Sweetwater
County. A few locations will reach 90 degrees in these areas this
afternoon. The jet will be over the PACNW and the Northern Tier of
the CONUS today. An embedded shortwave within this flow will move
over southern MT and clip northern WY. This will generate showers
and thunderstorms over northwestern portions and the northern end of
the Bighorns this afternoon and evening. A cold front will become
stationary over far southern MT this evening. Precipitable water
values will also be 125 to 175 percent of normal or in the 75th
percentile. Dewpoints are in the upper 40 to lower 50s across areas
east of the Divide and the western valleys this morning. Some of the
storms could be severe, with hail up to 1" and strong gusty winds.
Brief heavy rain will also be possible, due to the unusually high
PW values and dewpoints. This shortwave will also be enough to
tighten the sfc pressure gradient, in addition to a leeside trough
over eastern WY. This will result in west to southwest winds,
with gusts of 35 to 45 mph across much of the forecast area. The
stronger gusts will occur across the south and the Wind Corridor.
Elevated fire weather conditions will occur once again as well,
with humidity values in the teens for most areas. As these winds
increase this afternoon, dewpoints across the Wind River Basin and
Natrona County will drop into the upper 30s, while the western
valleys and Bighorn Basin stay in the lower to middle 40s. These
warm and gusty conditions will also result in significant high
elevation snowmelt. Saturday will be the third day in a row of
temperatures of 80 degrees or higher for most lower elevation
areas, with overnight temperatures in the mountains staying above
freezing. There are creeks and rivers already beginning to respond
to these conditions, becoming bankfull. Minor low land flooding
will remain possible through Sunday and likely into Monday, before
temperatures begin to cool behind the cold front.

Dewpoints will increase again tonight east of the Divide, with
readings in the middle to upper 40s in the central basins and lower
to middle 50s over Johnson and Natrona counties. Showers and
isolated thunderstorms will remain possible over northwestern and
northern portions tonight into Sunday morning. Gulf moisture is
progged to advect into Johnson County Sunday morning after sunrise
and reach the stationary front by the afternoon. A leeside low also
looks to develop along the front, as it begins to push into Sheridan
and Campbell counties during the mid to late afternoon. This area
will be conducive for severe thunderstorms, with possible
rotation/tornadic activity. However, storm development looks to be
isolated at this time. Showers and thunderstorms look to be likely
across northwestern portions through the day Sunday. this will be
due to the jet becoming more southwest-northeast oriented, as the
main trough digs into northern portions of the Great Basin. Strong
storms could occur in this area as well, with enough jet support and
shear. Although, lapse rates will not be as steep. Elsewhere, dry,
hot and windy conditions will occur. Southwest winds, with gusts of
30 to 40 mph will occur across most of the CWA. Higher gusts up to
50 mph will be possible over the east slopes of the Wind River
Mountains, as a result of the southwest wind direction.

The cold front will make its way east of the Divide Sunday evening,
reaching the Divide after 06Z Monday. This will allow easterly winds
over Natrona County and into the Wind River Basin. Showers will
continue over western portions Sunday night, as the western flank of
the front begins to move into this area.

.LONG TERM...Monday through Saturday
Issued at 146 PM MDT Sat Jun 11 2022

The H5 trough will be finally getting pushed east Monday, as the
larger trough slowly slides east across the northern Rockies. This
will bring a much more unsettled forecast to the region, with
widespread showers and thunderstorms. The trough will also bring
a cold front across the state, bringing temps back down to near
normal, with daytime highs only in the 70s early, before steady or
slowly falling in the late afternoon. As the front moves east
Monday night, wraparound moisture will bring more light precip to
northwest WY. YNP will likely get cold enough late Monday night
for up to an inch of snowfall by sunrise Tuesday. Much colder air
behind the front Tuesday as the trough continues to slide east,
but the coldest temperatures sweep into the region. Highs likely
will struggle through the 50s, into the 60s, depending on some
possible clearing in the early evening. The trough moves northeast
quickly, being replaced by an extension of the central US ridge.
This will bring hot weather right back into WY late week. Latest
model runs are consistent in bringing temps back to near 90 on
Thursday, and Well into the 90s on Friday. Hints of triple digit
readings are noted in some of the runs for the Bighorn Basin
Friday. Forecast beyond that hinges on whether the ridge deflects
the next trough into Canada, or the trough is able to push into
the northern Rockies for next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1100 PM MDT Sat Jun 11 2022

VFR conditions are expected to prevail at all terminals through the
period. Mainly light winds and dry conditions are expected overnight
and through the early morning hours. KCOD and KJAC terminals could
see some showers between 11Z and 17Z. More widespread shower and
thunderstorm activity is expected Sunday afternoon across northern
WY. KCOD, KJAC and KWRL terminals have the greatest chance of being
impacted by any shower or thunderstorm activity. Gusty, erratic
outflow wind and small hail are the main concerns with any stronger
storms. Gusty winds return by 18Z Sunday and will impact most
terminals, with frequent gusts of 30 to 40kts expected at southwest
terminals during the afternoon. Shower and thunderstorm activity and
the gusty winds are expected to diminish around sunset.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 146 PM MDT Sat Jun 11 2022

Elevated fire weather conditions will continue over southern
zones, with above normal temperatures, critical RH values and wind
gusts of 35 to 45 mph. Expect these conditions to return for
Sunday. Wind gusts up to 35 mph and RHs in the 20s will occur
over zones 280/283. These winds will increase to 45 mph Sunday.
Showers and afternoon thunderstorms will occur across northern and
northwestern portions. This activity will become more focused
over zones 140/286/415 Sunday. There is a very good chance for
wetting rain in these zones through Sunday night, with rainfall
amounts up to 1 inch possible in zone 140. A cold front will begin
to make its way south over areas east of the Divide Sunday
evening, turning winds easterly over zones 280/283 early Monday
morning. The rest of the cold front will move across the area
through the day Monday, bringing cooler temperatures. These
temperatures will be felt over western portions Monday, but less
so elsewhere due to the slow progression of the front.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Straub
AVIATION...Hensley
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jun 11, 2:34 AM MST, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
334 AM MDT Sat Jun 11 2022

WYZ001>020-022>030-121100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
334 AM MDT Sat Jun 11 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Very warm to hot, with breezy conditions this afternoon into
early evening. This will create elevated fire weather conditions.
A chance of thunderstorms over the northwest and north this
afternoon and evening. Some storms may be strong with small hail
and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Very warm to hot, with breezy to windy conditions in the
afternoon into early evening. This will create elevated fire
weather conditions once again. A chance of thunderstorms over the
northwest and north Sunday afternoon.

Sunday through Monday...Snowmelt will continue Sunday into Monday
morning at the higher elevations. Rivers and streams will continue
to have high water levels Sunday into Monday. Bankfull conditions
are expected at some locations. Exercise caution if recreating
near any waterways, as fast flowing currents will be observed.

Monday and Tuesday...Breezy to windy with a chance of
thunderstorms both days. Much cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Park

When
June 12, 12:00 AM MST to June 15, 12:00 AM MST
Where
Park County, 0.7 mi NNE of Mammoth Hot Springs to 0.82 mi N of Mammoth Hot Springs
Cause
Heavy Rain / Snow Melt
Reported by
Park/Forest Service
Coordinates
44.989, -110.694

A combination of heavy rain and rapid snowmelt led to severe flooding in Yellowstone Park. Along the road to the northern entrance to Yellowstone Park, the road was completely washed out in several locations. Yellowstone National Park created an online video and picture album to highlight the extensive damage.

Flood, Park

When
June 12, 12:00 AM MST to June 15, 12:00 AM MST
Where
Park County, 13.69 mi ENE of Mt Washburn to 11.99 mi N of Mt Washburn
Cause
Heavy Rain / Snow Melt
Property damage
$25 million
Reported by
Park/Forest Service
Coordinates
44.870, -110.169

Part of the northeastern entrance road to Yellowstone National Park was washed out near the Soda Butte Picnic Area. There were also mudslides and downed trees in the area. Yellowstone National Park press releases estimated preliminary repair costs to be 25 million for the northeast entrance road.

Flood, Park

When
June 12, 12:00 AM MST to June 15, 12:00 AM MST
Where
Park County, 1.39 mi W of Mt Washburn to 0.39 mi SSW of Mt Washburn
Cause
Heavy Rain / Snow Melt
Reported by
Park/Forest Service
Coordinates
44.797, -110.458

The road between Tower Junction and Canyon Junction was closed by a mudslide on the road.

Flood, Park

When
June 12, 12:00 AM MST to June 15, 12:00 AM MST
Where
Park County, 0.63 mi SSW of Canyon to 0.78 mi SSW of Canyon
Cause
Heavy Rain / Snow Melt
Reported by
Park/Forest Service
Coordinates
44.721, -110.505

A section of road to the south of Canyon Village collapsed to heavy rain and flooding.

Flood, Park

When
June 13, 12:00 AM MST to 6:15 PM MST
Where
Park County, 9.06 mi NNE of Mt Washburn to 9.13 mi NNE of Mt Washburn
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.929, -110.394

The USGS river gauge on the Lamar River near Tower Falls surged well above the previous record of 12.15', cresting near 16.79' around 6:30 AM MST, which is over 4' higher than the previous record.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036528, 1036538, 1036544, 1036549, 1042791.